For Professionals (Shop Floor) > Alerts >

Alerts



Safety Alerts

View patent safety alerts from the Medicines and Healthcare products Regulatory Agency (MHRA) and other agencies which are relevant to Emergency Medicine.


MHRA recall - certain batches of  Novomix 30 Insulin (25 October 2013)

Novo Nordisk A/S is recalling the batches listed in the table in Appendix 1 of the alert due to the possibility of a very small number of cartridges within each batch containing too much or too little insulin. MHRA understands that the percentage of cartridges affected is approximately 0.14%.
Pharmacists are asked to quarantine any remaining stock from these batches. Patients who may havereceived the affected batches should be contacted and asked to check their supply. If they have any affected batches, they should be advised to contact their GP to request a new prescription and then return any stock from these batches only to their local pharmacy. Please see Appendix 2 for advice to patients and healthcare professionals.

Full details: https://www.cas.dh.gov.uk/ViewandAcknowledgment/ViewAlert.aspx?AlertID=102051


MHRA Class2 Drugs recall - Hydroxyethyl Starch (HES) products (27 June 2013)

B Braun Melsungen AG

  • Tetraspan 10% solution for infusion (500ml) PL 03551/0107
  • Tetraspan 6% solution for infusion (500ml) PL 03551/0106
  • Venofundin 60mg/ml solution for infusion (500ml) PL 03551/0097

Fresenius Kabi Limited

  • Voluven 10% solution for infusion (500ml) PL 08828/0207
  • Voluven 6% solution for infusion (500ml) PL 08828/0145
  • Volulyte 6% solution for infusion (500ml) PL 08828/0174

Download full details


Hydroxyethyl starch products (June 2013)

The European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC) has recommended the suspension of hydroxyethyl starch (HES) products

The Faculty of Intensive Care Medicine, the Royal College of Anaesthetists, the Intensive Care Society and the College of Emergency Medicine have published a statement in response supporting international recommendations to use crystalloid solutions for fluid resuscitation. Albumin may be used in patients with severe sepsis who require large volumes of crystalloid.

Read the full statement from FICS, RCoA, ICS and CEM


Acute Bronchitis/ Bronchiolitis – Early Warning (8 Nov 2012)

Download warning

The EDSSS, a joint public health surveillance project between CEM and the HPA has picked up that attendances for Acute Bronchitis/Bronchiolitis are currently increasing and if they haven't hit your department, they may do soon!These increases are particularly noted in the 0-4 years age group.

This EDSSS aims to provide early warning of large increases of transmissible disease through monitoring daily ED attendances across a range of syndromic indicators. This information may help front line clinicians with service planning. Please send any feedback to
syndromic.surveillance@hpa.org.uk

http://secure.collemergencymed.ac.uk/code/document.asp?ID=6698


Paracetamol overdose: new guidance on the use of intravenous acetylcysteine (3 Sept 2012) - The Medicines & Healthcare Products Regulatory Agency (MHRA) in collaboration with the College has published new guidance following a review by the Commission on Human Medicines of the treatment of paracetamol poisoning.  Professor Simon Thomas chaired the implementation group, with input from the National Poisons Information Service (NPIS). The key changes from previous guidance are:

  • A single treatment line regardless of hepatotoxicity risk (see Annex I, via link below).
  • The duration of administration of the first dose of intravenous acetylcysteine is increased from 15 minutes to 1 hour.
  • Removal of hypersensitivity as a contraindication to treatment with acetylcysteine.
  • Provision of weight-based dosing tables for adults and children.
  • A Technical Information Leaflet (TIL) which gives more detailed instructions on the preparation of acetylcysteine infusions (see Annex II, via link below).

These changes are intended to simplify treatment decisions, minimise allergic reactions and reduce prescribing errors.  They reflect the findings of the Commission on Human Medicines that risk factor assessment was difficult and inconsistently applied in clinical practice. There have also been many reports of prescribing and administration errors. This new guidance will be published in the next edition of the British National Formulary (BNF). We would therefore recommend that you introduce these changes as soon as possible, and cascade this information to all clinical staff in your Emergency Department.

http://secure.collemergencymed.ac.uk/Shop-Floor/Clinical Guidelines/Clinical Guidelines/Paracetamol Overdose